Serotonin syndrome

Serotonin syndrome is caused by heightened serotonin levels in the central nervous system. Serotonin is a messenger protein (neurotransmitter) that acts in the brain to affect emotions, sexual functioning, hunger and thirst.

Ecstasy, amphetamine (speed), cocaine, LSD, a number of pharmaceutical drugs (such as antidepressants) and some naturally occurring food supplements can influence serotonin levels and are linked to serotonin syndrome.

The effect that serotonin syndrome will have on users is dependant on the dosage and which specific drug they have taken.  Not all users will experience dangerous symptoms, but the effects may be unpredictable and even life-threatening.

What increases the chances of developing serotonin syndrome?

  • Using large amounts of ecstasy, or combining ecstasy with amphetamine (speed), cocaine, or other drugs.
  • Combining ecstasy with AD(H)D medication (dexamphetamine (Adderall, Vyvanse), methylphenidate (Ritalin, Concerta)) or L-tryptophan.
  • Combining ecstasy with antidepressants, MAO-inhibitors or SSRI’s may increase the chances of developing serotonin syndrome, and could cause life-threatening harm!

Early, mild signs of serotonin syndrome are similar to some reactions of ecstasy users or that of those who’ve spent hours non-stop dancing. These are symptoms like sweating, overexcitement, dilated pupils, elevated heart rate and elevated respiratory rate. Most users don’t experience these symptoms being too serious.

The following symptoms are an indication to find medical help immediately, as these are signs of severe serotonin syndrome:

  • Fever
  • Restlessness/Agitation
  • Paranoia/Confusion
  • Unusual, spastic contractions of the arms and/or legs.
  • Stiff muscles